Mississippi, 2018Flash Flooding and Damaging Winds in Mississippi, August 20, 2018
August 20, 2018 · NWS JAN · 15 events in 7 counties and zones
Showers and thunderstorms developed in association with a cold front moving through the region. Some of these storms produced damaging wind gusts and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $119,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in association with a cold front moving through the region. Some of these storms produced damaging wind gusts and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 5:20 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 20, 5:20 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
620 AM CDT Mon Aug 20 2018
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Today won't be a good day for flying as showers and storms will
move through the region. A line of storms is already entering the
Delta and should affect TAF sites there this morning. Additional
storms will develop late this morning, and through the afternoon
into the evening. These will produce reduced flight categories
through the day into the MVFR to IFR range thanks to reduced vis
and ceilings. Winds will also be gusty with storms. Outside of
storms, VFR conditions should occur. A front will come through
later tonight, which will help conditions return to VFR. /28/
&&
.DISCUSSION...
Today and tonight...
Active weather will continue today as a stronger, more organized
weather system will push through the Mid Mississippi Valley region.
As this occurs, it will drop a cold front south toward the
ArkLaMiss. Showers and storms will develop ahead of this front by
late this morning into early this afternoon and, with continued
ample moisture in place as characterized by PW values in excess of
two inches, this will bring the potential for additional heavy
rainfall. Given the wet antecedent conditions and potential for
efficient rainfall, additional flash flooding is possible today.
That being said, will continue the mention of this in the limited
risk graphic and HWO.
CAM guidance suggests that showers and storms will develop across
the eastern part of the forecast area late this morning. This
activity is not expected to be severe. However, as the front starts
to move into the region, there could be a few strong to severe
storms. The main limiting factor will be the lack of colder
temperatures aloft, which limits how steep the lapse rates will be.
Models continue to show rather meager lapse rates and vertical
totals. However, given the more organized nature of the system and
the fact there is some low to mid level shear present, this will
bring potential for a few severe storms, especially in the northwest
portion of the forecast area. In this region, we have kept the
marginal risk for severe storms with gusty winds being the primary
threat. It is possible that more of the Delta could be under a
slight risk with later updates.
The upper trough will swing across the region Monday night, bringing
with it the aforementioned cold front. This will start to usher in a
drier airmass into the region, which will result in some cooler/more
pleasant weather for a few days this week. Until then, highs today
should remain in the upper 80s and lower 90s and lows tonight will
once again be in the 70s. With dewpoints remaining in the 70s, it
will continue to feel muggy today. /28/
Tuesday through the weekend...
By Tuesday morning, a cold front will be draped across ArkLaMiss
with some showers and a few thunderstorms out ahead of it. Some
convective storms will fire ahead of and along the front as it
continues to trek southward through the region. A few strong
storms are possible in southern zones as the atmosphere will have
a little more time to destabilize ahead of the front. The front
should be clear of the ArkLaMiss by Tuesday evening. Northerly
flow behind the front will help to bring a cooler, drier airmass
into the ArkLaMiss.
Pleasant weather for mid/late August standards will prevail
through the rest of the work week as the dry airmass remains over
the region. Highs on Wednesday and Thursday will remain a few
degrees below average with dewpoints remaining in the mid to
upper 60s. Early morning low temperatures will fall into the mid
to upper 60s across the region. Temperatures and moisture values
will begin to increase once again as we get closer to the weekend
and the broad high over us begins to shift east of the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 90 73 91 69 / 51 45 24 9
Meridian 89 74 91 69 / 56 32 42 13
Vicksburg 93 72 91 68 / 53 58 18 7
Hattiesburg 88 74 91 71 / 61 23 55 17
Natchez 90 73 91 69 / 53 49 27 9
Greenville 89 70 88 67 / 60 55 11 4
Greenwood 90 71 88 67 / 58 59 13 4
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
28
Hazardous weather outlook, Aug 20, 2:21 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
321 AM CDT Mon Aug 20 2018
ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>045-047-048-050-
210830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Warren-Hinds-Scott-
321 AM CDT Mon Aug 20 2018
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
FLOODING
THREAT...Limited
TIMING...Today
A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop today. Two to three inches
an hour rainfall rates will be common where the heaviest storms
occur which could easily lead to flash flooding.
(https://www.weather.gov/images/jan/graphicast/2.png)
Isolated severe thunderstorms will be possible this afternoon into
tonight as a cold front moves into the area. Damaging wind gusts
and up to quarter size hail will be the main severe weather
threats.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
LAZ024>026-MSZ046-049-051>066-072>074-210830-
Catahoula-Tensas-Concordia-Kemper-Rankin-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
321 AM CDT Mon Aug 20 2018
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Today
A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop today. Two to three inches
an hour rainfall rates will be common where the heaviest storms
occur which could easily lead to flash flooding.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
28
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Flash Flood, Washington
- When
- August 20, 7:16 AM CST to 9:15 AM CST
- Where
- Washington County, 1.34 mi WNW of Greenville to 1.45 mi NE of Greenville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.410, -91.070
Numerous streets were flooded in downtown Greenville, and 1-3 inches of rain collected in the Greenville courthouse parking lot.
Flash Flood, Bolivar
- When
- August 20, 7:30 AM CST to 10:30 AM CST
- Where
- Bolivar County, 0.74 mi SSW of Cleveland to 0.9 mi SW of Cleveland
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.740, -90.735
There was significant flooding on the campus of Delta State University. There was 18 inches of water on one street as pumps could not keep up with the rainfall rates from the storms.
Thunderstorm Wind, Sunflower
- When
- August 20, 4:28 PM CST
- Where
- Sunflower County, 0.69 mi S of Drew
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.810, -90.530
Trees and power lines were blown down in Drew.
Thunderstorm Wind, Grenada
- When
- August 20, 5:35 PM CST
- Where
- Grenada County, 2.11 mi ENE of W V Jct
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.861, -89.786
One tree was blown down across a road in northern Grenada County.
Thunderstorm Wind, Washington
- When
- August 20, 5:42 PM CST
- Where
- Washington County, 1.61 mi NNE of Longwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.173, -91.063
A tree was blown down on a power line along Highway 1 near the Highway 12 intersection.
Thunderstorm Wind, Washington
- When
- August 20, 5:53 PM CST
- Where
- Washington County, 0.9 mi SW of Manhattan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.260, -90.880
A tree was blown onto a house along Old Highway 61 just south of Arcola.
Thunderstorm Wind, Sharkey
- When
- August 20, 6:00 PM CST
- Where
- Sharkey County, 0.87 mi NW of Rolling Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.910, -90.879
A tree was uprooted and fell across a power line on North 1st Street.
Thunderstorm Wind, Sunflower
- When
- August 20, 6:23 PM CST
- Where
- Sunflower County, Indianola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.450, -90.650
Trees and power lines were blown down in Indianola.
Thunderstorm Wind, Sunflower
- When
- August 20, 6:30 PM CST
- Where
- Sunflower County, 0.58 mi E of Inverness
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -90.590
Trees were blown down in Inverness.
Thunderstorm Wind, Yazoo
- When
- August 20, 6:48 PM CST
- Where
- Yazoo County, 1.83 mi S of Bentonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 32.604, -90.365
A tree was blown down along US 49 South at the Big Black River bridge.
Thunderstorm Wind, Yazoo
- When
- August 20, 6:50 PM CST
- Where
- Yazoo County, 2.31 mi SE of Yazoo Jctn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.861, -90.347
A tree was blown down along Ingram Road.
Thunderstorm Wind, Grenada
- When
- August 20, 6:53 PM CST
- Where
- Grenada County, 2.96 mi WSW of Redding
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.710, -89.580
Trees were blown down in eastern Grenada County.
Thunderstorm Wind, Madison
- When
- August 20, 7:22 PM CST
- Where
- Madison County, 5.33 mi NW of Truitt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.850, -89.970
A tree was blown down and blocked the intersection of Highways 17 and 51.
Thunderstorm Wind, Madison
- When
- August 20, 7:25 PM CST
- Where
- Madison County, 2.43 mi ESE of Davis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.670, -89.990
A tree was blown down on Stump Bridge and Goodloe roads and blocked one lane.
Thunderstorm Wind, Madison
- When
- August 20, 7:28 PM CST
- Where
- Madison County, 0.9 mi NE of Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 32.840, -89.860
A tree and power lines were blown down and blocked the intersection of Rocky Hill and Cook Cobb roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 20 to 31, 20181 death · 2 injured · $37 million · EF0 · 12 events
- Rip Currents in Wisconsin, August 20, 20182 deaths · 2 events
- Damaging Winds in Louisiana, August 20, 20181 death · 66 kt wind · 11 events
- Tornadoes and Damaging Winds in Arkansas, August 20, 2018$585,000 · EF1 · 6 events
- Flash Flood and Damaging Wind in Arkansas, August 20, 2018$310,000 · 65 kt wind · 2 events
- Damaging Winds in Louisiana, August 20, 2018$27,000 · 54 kt wind · 4 events
- Lightning Strike in Virginia, August 20, 2018$25,000 · 1 event
- Flash Flood in North Carolina, August 20 to 21, 2018$20,000 · 1 event
- Damaging Wind in Indiana, August 20, 2018$15,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Nebraska, August 20, 201854 kt wind · 8 events
- Flash Flooding and Flood in Iowa, August 20, 20187 events
- Hail and Damaging Wind in Mississippi, August 20, 2018$1,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772554, 772553, 769233, 769213, 769211, 769208, 769203, 769178, 769176, 769174, 769169, 769165, 769163, 769162, 769160.